Thunderstorm Wind, Logan
- When
- May 31, 6:54 PM MST
- Where
- Logan County, 0.69 mi N of Crook
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.860, -102.800
A severe thunderstorm produced wind gust to 58 mph near Crook.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced wind gust to 58 mph near Crook.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 31, 12:53 PM MST, 6 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 153 PM MDT Sun May 31 2020 .SHORT TERM...(This evening through Monday) Issued at 141 PM MDT Sun May 31 2020 Convection has started over the higher terrain with upper flow pushing storms to the east/northeast. Dewpoints are sitting slightly lower than yesterday with values in the mid to upper 40s with low 50s across the far northeastern plains counties. Current ACARS soundings show less of a CAP in place at this time than yesterday so development will be easier than yesterday. However, models continue to indicate a drier low level with lower PW values overall. Model soundings continue to indicate high DCAPE values that would bring higher chances of strong gusty winds with a few isolated strong storms possible. Storms will push eastward through the evening before dissipating after midnight. High cloud and downsloping will allow for more mild overnight lows in the upper 50s to lower 60s. For Monday, the ridge continues to break down and push eastward as an upper trough deepens offshore of CA. Towards the surface a strong lee side trough will build through the day maintaining a weak easterly flow across the plains. This will help to create some convergence against the foothills with increasing moisture and lift provided by a disorganized disturbance embedded in southwest flow aloft. Convection will once again start over the higher terrain with some cells making their way onto the plains into the evening hours. CAPE values range from 400 to 1200 j/kg with the higher values further south. PW values continue to decrease with the main threats from storms being gusty winds, light to moderate rain and lightning with some possibly producing small hail. Temperatures will continue to increase with low-90s being a high possibility for the Denver Metro and surrounding areas. .LONG TERM...(Monday night through Sunday) Issued at 141 PM MDT Sun May 31 2020 Much of the upcoming week will be characterized by temperatures well above normal for this time of year, and fairly typical rounds of afternoon and evening showers and thunderstorms. The bulk of the showers will remain over the mountains and adjacent plains with only isolated coverage at best further east on the plains. Temperatures through the week will be in the upper 80s to around 90 on the plains and 60s and 70s in the mountains. For Tuesday, broad high pressure aloft will be over the central and southern plains states with a light southwest flow aloft over Colorado. 700mb temperatures will remain close to +14c with little change in temperatures. Moisture mainly in the middle and upper levels with rather dry low levels. Expect mainly brief rain and gusty winds with the storms. Flow is weak aloft with weak shear profile so severe storms not expected. By Late Tuesday and Wednesday the flow aloft will shift more westerly and increase a bit as fast moving trof will speed across the northern high plains states. There will be a weak front associated with this trof which will move through the plains late Tuesday night. However, looks like only a few degrees cooling at best with little impact on Colorado weather. The flow aloft is stronger Wednesday but moisture looks on the scanty side. Similar situation on Thursday then a possibly better chance of showers by later Friday as the upper low which had been off Southern California coast pushes inland. Based on the GFS, the low will rapidly weaken and lift northeast towards Colorado late Friday. Expect higher coverage of storms with this feature if GFS timing is correct. However, European and Canadian solutions are much slower ejecting the low until Saturday which could mean a delay of moisture push and showers until Saturday afternoon/evening. Will at least have scattered pops for both Friday and Saturday for now. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 141 PM MDT Sun May 31 2020 VFR conditions will prevail through the TAF period. Scattered thunderstorms have formed over the higher terrain and will continue to push eastward between now and 03z. At this time confidence of thunderstorms at DEN are below 50% so have kept them out of the current TAF. However, outflow wind gusts up to 30 kts will be possible most likely from the southwest after 23z with thunderstorms in the vicinity. A stray cell could pass over with the main threats being light rain, some lightning and gusty winds. APA and BJC could see some isolated storms over the terminals with heavy rain and gusty winds a possibility. Localized MVFR visibilities and brief wind gusts to 40 knots are possible during that time. Storms will dissipate after 05z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Bowen LONG TERM...Entrekin AVIATION...Bowen
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 947 AM MDT Sun May 31 2020 COZ030>051-011600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 947 AM MDT Sun May 31 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains this afternoon, and spread onto the adjacent plains in the late afternoon and early evening. Storms in the mountains will produce brief heavy rain, gusty winds, and small hail. A few of the storms on the plains could be a bit stronger with hail up to one inch in diameter and wind gusts to 60 mph. The storms will diminish by late evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be a chance of afternoon and evening showers and thunderstorms over the mountains and foothills each day, with lesser chances out on the plains. Overall the threat of severe thunderstorms is expected to be low, with the main threat of brief heavy rain and gusty winds. Temperatures through the period will remain above seasonal normals for this time of year. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
Special Weather Statement
National Weather Service Denver CO
406 PM MDT Sun May 31 2020
COZ035-312230-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
406 PM MDT Sun May 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL
430 PM MDT...
At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Buckhorn Mountain, or 14 miles west of Fort Collins,
moving east at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Buckhorn Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4065 10524 4063 10522 4059 10519 4052 10519
4055 10522 4054 10522 4050 10521 4053 10527
4047 10525 4047 10542 4049 10542 4048 10540
4048 10536 4052 10542 4063 10542 4066 10523
TIME...MOT...LOC 2206Z 268DEG 7KT 4055 10535
RPKThe Cheyenne radar (KCYS), 171 km away, was scanning. The volume nearest the first event began at 01:55 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890166.